Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


side effects of anemia
Aug 26, 2007

what are the side effects of being anemic? I am on a medicine called dapsone (150mg) and it's made me quite anemic. I don't know or understand what being anemic means. I usually am so high energy. Please help me understand this better and perhaps what I can do to help myself. I'm eating food high in iron. Thanks.....I need help.

Response from Dr. Frascino

Hello,

1. For a definition of and signs and symptoms associated with anemia, see information from the archives cited below.

2. This is an HIV information site. Are you HIV positive? If so, write back with additional information CD4 count, plasma viral load, current HIV meds, etc. Are you taking dapsone for PCP prophylaxis? If you are not HIV positive, I suggest you contact your internist immediately. You should be evaluated for glucose-6-phosphate dehydrogenase (G6PD) deficiency. This is a genetic disease that predisposes folks to hemolytic anemia following exposure to oxidant drugs, such as dapsone.

Good luck!

Dr. Bob

what is anemia Aug 7, 2005

what is anemia

Response from Dr. Frascino

Hello,

Anemia means you have too few red blood cells (RBCs). RBCs contain hemoglobin, a protein that takes oxygen from your lungs and carries it to every part of your body. Oxygen is necessary for energy. So if you don't have enough RBCs, you don't have enough hemoglobin. And if you don't have enough hemoglobin, your body doesn't get enough oxygen. And since oxygen is necessary for energy, you can see the problem. Right?

Take a read through the archives of this forum for additional information on the potential causes and treatments of HIV-related anemia.

Write back if you have additional questions, O.K.?

Dr. Bob

Symptoms of anemia Nov 29, 2003

Hi all. My girlfriend and I both think she is anemic, she is going into get tested this week at our university. About the time we think she became anemic her vagina had a foul taste. This might sound crude, sorry but i was wondering if this in fact is a symptom of anemia. Thanks everyone.

Response from Dr. Frascino

Hello,

Anemia can cause a whole array of symptoms, such as fatigue, exercise intolerance, rapid heartbeat, shortness of breath, dizziness, difficultly concentrating, headaches, and decreased sex drive. However, if "lunch at the Y" is foul tasting, anemia would not be the cause. As long as your girlfriend is going to get checked out for anemia, you might also suggest she have a gynecological checkup at the same time. Chances are this unappetizing problem can be cleared up very quickly.

Dr. Bob


Previous
alcholism and HIV
Next
f/up brain fog

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement